Alert archive / Montana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 35, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 11, 2019, 3:09 PM MDT for Flathead County, Lake County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2019, 3:09 PM MDT (21:09 UTC)
- Expired
- Aug 11, 2019, 3:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Flathead County, MT, Lake County, MT
The radar
The Missoula radar (KMSX), 92 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
653
WUUS55 KMSO 112109
SVRMSO
MTC029-047-112145-
/O.NEW.KMSO.SV.W.0035.190811T2109Z-190811T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
309 PM MDT Sun Aug 11 2019
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Northwestern Lake County in northwestern Montana...
Southwestern Flathead County in northwestern Montana...
* Until 345 PM MDT.
* At 309 PM MDT, a severe thunderstorm was located near Big Arm, or
14 miles northwest of Polson, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kings Point, Big Arm, Proctor, Lake Mary Ronan, Elmo, Rollins,
Dayton, Lakeside, Finley Point and Niarada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Flathead Lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4772 11444 4793 11456 4804 11409 4778 11396
TIME...MOT...LOC 2109Z 251DEG 18KT 4784 11438
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
613
WWUS55 KMSO 112139
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
339 PM MDT Sun Aug 11 2019
MTC029-047-112148-
/O.EXP.KMSO.SV.W.0035.000000T0000Z-190811T2145Z/
Lake MT-Flathead MT-
339 PM MDT Sun Aug 11 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAKE AND
SOUTHWESTERN FLATHEAD COUNTIES WILL EXPIRE AT 345 PM MDT...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire. However
gusty winds and lightning are still possible with this thunderstorm.
LAT...LON 4772 11444 4793 11456 4804 11409 4778 11396
TIME...MOT...LOC 2138Z 251DEG 18KT 4789 11418
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:33 AM MDT, 11 hours 36 minutes earlier.
Area forecast discussion, Aug 11, 3:33 AM MDT, 11 hours 36 minutes before
Area Forecast Discussion National Weather Service Missoula MT 333 AM MDT Sun Aug 11 2019 .DISCUSSION...Showers and thunderstorms are developing from eastern Idaho County and are expected to move through the Bitterroot Valley and Lost trail Pass, maybe as far north as southern Mission Valley and north and east towards the Continental Divide through the morning. This is due to an upper level low currently over central Oregon that is beginning to move north and east. Although these storms should have brief heavy rain and small hail, we are not expecting storms to be as strong as Saturday afternoon. As the low moves roughly over northwest Montana in the late afternoon, we are expecting widespread showers with a chance of thunderstorms through this area. Southwest Montana should receive plenty of sunshine early on and afternoon thunderstorms will be a good bet. These storms will not be as strong as Saturday but brief heavy rain, small hail, and strong winds are possible. The models are showing a north and west extent for these storms to be roughly Lost Trail Pass north and east towards Bearmouth and Ovando. For the rest of west central Montana and the eastern Clearwaters, we expect numerous showers, but left over clouds from the morning, and our distance from the upper level low may temper the possibility of thunderstorms in these areas. The low moves northeast into Canada this evening and showers will decrease rapidly from the southwest, but will linger in areas such as Glacier National Park until just after midnight. Monday remains on track to be a more stable and drier day with a subtle ridge of high pressure to build over Idaho and western Montana. Weak high pressure will remain through the first half of the week, and while temperature remain below average, a warming trend is expected. The overall trend is for a trough to overtake the Pacific Northwest during the end of the week. Confidence is high for below normal temperatures and increased precipitation chances to end the week and start the weekend, but details are yet to be determined. && .AVIATION...Showers and isolated thunderstorms are developing in response to shortwaves of energy moving into the region from the south, ahead of today’s low pressure system. Places that had enough clearing overnight, primarily west-central and northwest Montana, have patchy fog. Increasing cloud cover and precipitation should put an end to the fog not long after sunrise. Available lift is not as abundant today as Saturday, but there will be many rounds of thunderstorms today as the low passes through the region. Some of the thunderstorms will have gusty winds, small hail, and brief heavy rain. Currently, southwest Montana, including KBTM, has the highest potential for stronger thunderstorms. The overall coverage for storms is forecast to decrease around sunset, but a few storms will linger through the evening. Showers may also linger into the overnight in the Glacier Region. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Aug 11, 2:47 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Missoula MT
247 PM MDT Sun Aug 11 2019
MTZ006-007-112130-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
247 PM MDT Sun Aug 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR DEER LODGE...SOUTHEASTERN
RAVALLI...SOUTHERN GRANITE...WEST CENTRAL SILVER BOW AND SOUTHERN
POWELL COUNTIES UNTIL 330 PM MDT...
At 246 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles southwest of Philipsburg to 15 miles
north of Wisdom. Movement was northeast at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Anaconda, Philipsburg, West Valley, Porters Corner, Princeton, Lost
Creek, Fishtrap and Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Georgetown Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4588 11314 4588 11321 4584 11325 4581 11332
4581 11334 4578 11340 4580 11343 4586 11344
4594 11350 4591 11354 4588 11353 4586 11360
4622 11375 4649 11306 4602 11280
TIME...MOT...LOC 2046Z 235DEG 36KT 4619 11365 4583 11350Local storm report, Aug 11, 2:53 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
253 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM TSTM WND GST 6 WNW MISSOULA 46.92N 114.10W
08/11/2019 M55 MPH MISSOULA MT ASOS
ASOS STATION KMSO MISSOULA, MT.
&&Special weather statement, Aug 11, 2:58 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Missoula MT 258 PM MDT Sun Aug 11 2019 MTZ001>003-043-112145- Flathead/Mission Valleys MT-West Glacier Region MT- Kootenai/Cabinet Region MT-Potomac/Seeley Lake Region MT- 258 PM MDT Sun Aug 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MISSOULA...NORTHWESTERN LAKE...EASTERN SANDERS AND SOUTH CENTRAL FLATHEAD COUNTIES UNTIL 345 PM MDT... At 257 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles north of Big Arm to 9 miles west of Kerr. Movement was east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Polson, Woods Bay, Pablo, Jette, Turtle Lake, Kings Point, Rocky Point, Kerr, Big Arm, Proctor, Lake Mary Ronan, Elmo, Finley Point, Dayton, Lakeside, Rollins and Niarada. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near Flathead Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4802 11384 4753 11389 4760 11450 4803 11449 TIME...MOT...LOC 2057Z 281DEG 19KT 4795 11438 4766 11439
Local storm report, Aug 11, 3:00 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
300 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 1 WNW HUSON 47.04N 114.35W
08/11/2019 E50 MPH MISSOULA MT TRAINED SPOTTER
&&Special weather statement, Aug 11, 3:00 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Missoula MT 300 PM MDT Sun Aug 11 2019 MTZ007-043-112130- Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT- 300 PM MDT Sun Aug 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA... SOUTHEASTERN LAKE AND WEST CENTRAL POWELL COUNTIES UNTIL 330 PM MDT... At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northeast of Bonner-West Riverside, or 15 miles northeast of Missoula, moving east at 55 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ovando, Seeley Lake, Potomac, Clearwater, Greenough, Twin Creeks and Woodworth. LAT...LON 4681 11372 4718 11395 4730 11325 4696 11308 TIME...MOT...LOC 2100Z 258DEG 50KT 4704 11377
Local storm report, Aug 11, 3:03 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
303 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND GST 7 W MISSOULA 46.87N 114.14W
08/11/2019 M60 MPH MISSOULA MT PUBLIC
AMBIENT WEATHER WS-2090 STATION AT A PRIVATE
RESIDENCE. FOUND ON WUNDERMAP.COM.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:09 PM MDT | Special Weather Statement | MSO | Mineral | 36 min |
| Aug 10, 6:53 PM MDT | Special Weather Statement | MSO | Missoula | 37 min |
| Aug 10, 7:22 PM MDT | Special Weather Statement | MSO | Lake | 38 min |
| Aug 10, 7:27 PM MDT | Special Weather Statement | MSO | Silver Bow | 33 min |
| Aug 10, 8:01 PM MDT | Special Weather Statement | MSO | Flathead | 29 min |
| Aug 10, 8:30 PM MDT | Special Weather Statement | MSO | Flathead | 45 min |
| Aug 10, 8:34 PM MDT | Special Weather Statement | MSO | Flathead | 41 min |
| Aug 11, 11:28 AM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Silver Bow | 21 min |
| Aug 11, 1:37 PM MDT | Special Weather Statement | MSO | Ravalli | 23 min |
| Aug 11, 2:13 PM MDT | Special Weather Statement | MSO | Lake | 32 min |
| Aug 11, 2:18 PM MDT | Special Weather Statement | MSO | Missoula | 27 min |
| Aug 11, 2:30 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 15 min |
| Aug 11, 2:47 PM MDT | Special Weather Statement | MSO | Deer Lodge | 43 min |
| Aug 11, 2:58 PM MDT | Special Weather Statement | MSO | Lake | 47 min |
| Aug 11, 3:00 PM MDT | Special Weather Statement | MSO | Missoula | 30 min |
| Aug 11, 3:45 PM MDT | Special Weather Statement | MSO | Powell | 15 min |
| Aug 11, 4:01 PM MDT | Special Weather Statement | MSO | Powell | 29 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.